TPA for central Line clots?? - page 2
Hi, I have never used alteplase as a clot buster, but a nurse who I received report from did and now I have some Q's about it: The patient double lumen PICC line was completely occluded in... Read More
Sep 18, '08Just wanted to clarify a few things. Tpa is actually a fibrinolytic and not an anticoagulant. It is an enzyme produced by recombinant DNA,that binds to the fibrin and in a clot and enhances thr conversion of plasminogen to plasmin. Plasmin then digests the fibrin,thus dissolving the thrombus and fibrin. I think of little Tpa pacman working on the clot. Because it is an enzyme it has almost a non-existant chance for allergic reaction as opposed to other fibrinolytics,such as Stretokinase. That is why with the loss of urokinase,the medical and nursing professions initially scrambled and then ultimately selected Tpa as the fibrinolytic of choice to clear occluded CVCs.
The 2 mg dose if inadvertently administered IV is such an extremely small dosage compared to it other uses would not kill a patient.from its fibrinolytic action. I am certain people can be allergic to just about anything so I am certain there might be someone who may have a hypersensitivity reaction to the med...again would be rare and I have given hundreds and hundreds of doses and never have seen one.
Sep 18, '08We would never use 1 syringe of TPA for two ports. We need one dose per port, as we leave the syringes on while the tpa is sitting, plus it's considered an infection risk to be connecting and reconnecting like that.
Sep 21, '08Quote from catshowladyThanks for the clarification. I was told to be VERY CAREFUL NOT TO FLUSH THE TPA THROUGH THE LINE because the dose is enough to cause massive anticoagulation throughout the body and severe side effects -- including death. Maybe my charge was just trying to scare me into being careful...The Cathflo dose of TPA is very small - 2mg. While you would ideally be able to aspirate it, if you somehow dose the pt with it, you are *not* going to kill them. It is only active in the body for about 30 minutes. This is per the Cathflo rep, who was at my hospital giving inservices yesterday, and also per the pharmacist at my hospital. (I asked because I had to do this when I was in orientation on nights last fall - I was scared to death, and no one on my unit knew how to do it either. The pharmacist helped me out, and reassured me that I was not going to kill my pt with 2mg (or even 4) of Cathflo.)
Cathflo is safe in children as young as two weeks old.
I just don't want anyone to be terrified to use this med like I was.
Sep 21, '08Quote from blondy2061hWe never leave the syringe connected to the port. I dunno? That's just how I was taught. Also, I was taught it's acceptable to use the same syringe for both ports -- which is why pharmacy sends only 1 syringe of TPA at a time. As I've learned, as long as the ports are cleaned with alcohol pad (as always) prior to connecting the syringe, there's no infection risk.We would never use 1 syringe of TPA for two ports. We need one dose per port, as we leave the syringes on while the tpa is sitting, plus it's considered an infection risk to be connecting and reconnecting like that.
Why do you consider it an infection risk to connect, disconnect, then reconnect to the other port, even if the ports are cleaned in between? I realize the syringe is exposed to air temporarily, but I'm not sure what else would contaminate it?
Sep 22, '08It's technically opening up a direct line to the patient's heart more often than it needs to be. Further, alcohol really doesn't kill everything, and people can tend to do a mediocre job using it. And then there's the fact that while alcohol may cleanse the outside, if one lumen is infected, you can still pick up something from that lumen and volia, two lumens are infected. We tell pharmacy how many syringes of TPA we need, and they send up that many.
Keep in mind, it's not unusual for me to have patients with WBC <0.1. In fact, I'd dare say that's the norm. Therefore, we tend to do things much more cautiously than is necessary for the average patient, though I'm sure any patient requiring central access has an increased infection risk.
Sep 22, '08I frequently encounter clogged PICC lines, central lines, etc. at work. I have never seen the 2 way stopcock method described, but it makes sense. We usually just use the syringe of TPA and push it (if it is really bad, I try a little bit at a time, as described by another poster). This does work, but takes a little patience since it takes time. When I can aspirate blood from the line, I get 6-10ml of blood and then flush the line with NS. One thing I have noticed with ALL IV access, is the lines that get clogged are most often the ones left unclamped without any fluids running, because blood can back up into them and sit and clog. This is a personal "pet peeve" of mine, since with peripheral IV's that are clogged, you need to change them since you cant' really unclog them if they are really stuck tight. I have learned that when I get report (we do "walking rounds"), to carry a bunch of flushes with me, and always to look at and try to flush the IV, and if it is unclamped to clamp it to prevent the pt needless pain of being stuck for a new IV, and to save myself the headache of rotating a PIV site before time. I also try to educate the other nurses why any IV should be clamped when not in use.
Sep 22, '08I wanted to give some clarification that alcohol does not kill anything. Studies do show that 70% Alcohol is an effective germicide on the skin and caps and connections if used properly. Properly is a good one min scrub for the skin and a 20 sec scrub around caps and into ports. INS standards support its use. For example it can reduce the bacteria count on the skin by 75% and has an instant kill. The skin has a minimum 10,000 organisms per cm2 so a good scrub will reduce that to 2500. A quick wipe is useless so scrub caps and ports for at least 20 seconds...wrap the pad around any grooves and keep twisting round and round...use 2 if you must. The poor nursing care of caps on CVCs is one of the leading cause of catheter-related bloodstream infections.